Thunderstorm Wind, Harding
- When
- July 8, 7:30 PM MST
- Where
- Harding County, 13.39 mi WNW of Ladner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.895, -103.992
Wind gusts were estimated at 60 mph.
A line of severe thunderstorms tracked from southeastern Montana across northwestern South Dakota. Sixty to 80 mph wind gusts were reported across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms tracked from southeastern Montana across northwestern South Dakota. Sixty to 80 mph wind gusts were reported across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 4:32 PM MST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 532 PM MDT MON JUL 8 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 126 PM MDT MON JUL 8 2013 WATER VAPOR SHOWS GENERALLY W/SW FLOW ALOFT ACROSS THE NRN PLAINS. EMBEDDED SHORT WAVE IS NOTED ACROSS SRN WY. A STRONG UPPER TROF IS PUSHING OUT OF THE PAC NW INTO THE NRN ROCKIES. AT THE SURFACE...RATHER BROAD HIGH COVERS THE NRN PLAINS WITH WEAK TROF EXTENDING FROM NCNTRL WY THROUGH ERN CO. REST OF THIS AFTN/EVENING...ATMOS REMAINS QUITE STABLE ACROSS THE CWFA EARLY THIS AFTN IN WAKE OF THIS MRNGS CONVECTION. HOWEVER...WITH CLEARING SKIES ACROSS OUR WRN HALF OF ZONES AND THE APPROACHING SHORT WAVE...EXPECT SURFACE BASED CONVECTION TO INITIATE WITHIN THE NEXT COUPLE HOURS. ALTHOUGH NOT OVERLY IMPRESSIVE...AMPLE SHEAR IS AVAILABLE FOR SUPERCELLS. BIGGEST THREATS WILL BE LARGE HAIL/STRONG WINDS ALTHOUGH WITH PRECIPITABLE WATERS RUNNING UP TO 150% OF NORMAL HEAVY RAINS ARE A CONCERN. CONVECTION WILL END FROM WEST TO EAST THIS EVE WITH PASSAGE OF SHORT WAVE. TUESDAY...UPPER TROF (CURRENTLY WORKING OUT OF THE PAC NW INTO THE NRN ROCKIES) WILL PUSH EWD ALONG THE US/CNDN BORDER. THIS WILL DRIVE A COLD FRONT THROUGH THE CWFA RATHER EARLY IN THE DAY. THIS WILL USHER IN A LARGELY STABLE AMS WITH BEST CHANCES FOR CONVECTION MOSTLY NORTH/EAST OF THE CWFA. GUSTY NW WINDS EXPECTED ACROSS MUCH OF THE AREA THROUGH THE DAY. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 126 PM MDT MON JUL 8 2013 AN UPPER RIDGE WILL BEGIN TO BUILD ACROSS THE NORTHERN PLAINS ON WEDNESDAY BEFORE BECOMING CENTERED OVER THE REGION ON THURSDAY. IT WILL SLOWLY BECOME POSITIVELY TILTED AND PUSHED FURTHER SOUTH THIS WEEKEND AS AN UPPER TROF MOVES ACROSS THE NORTHERN PLAINS. EMBEDDED SHORTWAVES WILL FLOW OVER THE RIDGE AND BRING AN ALMOST DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL REMAIN ABOVE AVERAGE...WITH THE WARMEST DAYS BEING THURSDAY AND FRIDAY WHEN THE THERMAL AXIS IS CENTERED OVER THE CWA. HIGHS ON THESE DAYS WILL BE WELL INTO THE 90S ON THE PLAINS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 531 PM MDT MON JUL 8 2013 SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH TUESDAY MORNING. LOCALIZED MVFR CONDITIONS AND WIND GUSTS TO 50 KTS ARE POSSIBLE IN THE VICINITY OF STORMS. OTHERWISE VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...MLS AVIATION...MLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 318 AM MDT MON JUL 8 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 318 AM MDT (418 AM CDT) MON JUL 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL HAYWARD 43.87N 103.33W
07/08/2013 E1.75 INCH PENNINGTON SD TRAINED SPOTTER
GOLFBALL HAIL AND HEAVY RAIN.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
625 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 1 W HERMOSA 43.84N 103.21W
07/08/2013 M2.25 INCH CUSTER SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL HERMOSA 43.84N 103.19W
07/08/2013 M1.25 INCH CUSTER SD PUBLIC
0615 PM HAIL 5 W HERMOSA 43.84N 103.29W
07/08/2013 M2.50 INCH CUSTER SD TRAINED SPOTTER
PLANTS AND TREES DAMAGED
&&
WARD/SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 7 SW HERMOSA 43.77N 103.29W
07/08/2013 M75 MPH CUSTER SD TRAINED SPOTTER
PEA HAIL WITH 0.40 IN. RAIN. 60-75 MPH WIND GUSTS BETWEEN
620 PM AND 630 PM
&&
WARD/SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 15 NNE SAVAGETON 44.07N 105.67W
07/08/2013 E1.75 INCH CAMPBELL WY PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
734 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 12 ESE FAIRBURN 43.62N 102.99W
07/08/2013 E1.50 INCH CUSTER SD PUBLIC
HEAVY RAIN WITH GUSTS OF 60 MPH.
0700 PM TSTM WND GST 12 ESE FAIRBURN 43.62N 102.99W
07/08/2013 E60 MPH CUSTER SD PUBLIC
HEAVY RAIN AND PING-PONG BALL SIZE HAIL.
&&
WARD/SMITHThe Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
11 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts around 60 mph were reported at Shadehill Reservoir.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463876, 463877, 463878, 463874, 463879, 463881, 463882, 463883, 463885, 463892, 463893.